/SiteAssets/Images/FMOLHSBlankBanner.png

Health Information

Acetaminophen and codeine overdose
Bookmarks

Acetaminophen and codeine overdose

Print-Friendly  

Tylenol # 3 overdose; Phenaphen with codeine overdose; Tylenol with codeine overdose

Acetaminophen (Tylenol) and codeine is a prescription pain medicine. It is a narcotic, which means it has the potential to relieve pain while making you feel sleepy.

Acetaminophen and codeine overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

See also:

  • Acetaminophen overdose
  • Codeine overdose
  • Hydrocodone and acetaminophen overdose

I Would Like to Learn About:

  • Poisonous Ingredient

    Acetaminophen combined with codeine

  • Where Found

    Acetaminophen with codeine is commonly sold under the name Tylenol #3.

  • Symptoms

    Airways and lungs:

    • Breathing shallow
    • Breathing slow and labored
    • Respiratory arrest

    Eyes, ears, nose, and throat:

    • Pinpoint pupils

    Heart and blood vessels:

    • Low blood pressure

    Nervous system:

    • Coma
    • Convulsions
    • Drowsiness
    • Stupor (lack of alertness)

    Skin:

    • Bluish skin (fingernails and lips)
    • Cold, clammy skin
    • Heavy sweating

    Stomach and gastrointestinal system:

    • Nausea and vomiting
    • Spasms of the stomach and intestines
    • Liver failure

    Urinary system:

    • Kidney failure
  • Home Care

    Seek immediate medical help. This type of overdose can cause death. Do NOT make the person throw up unless told to do so by poison control or a health care professional.

  • Before Calling Emergency

    Determine the following information:

    • Patient's age, weight, and condition
    • Name of the product (as well as the ingredients and strength, if known)
    • Time it was swallowed
    • Amount swallowed
    • If the medication was prescribed for the patient
  • Poison Control What to Expect at the Emergency Room

    The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

    This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

    Take the container with you to the hospital, if possible.

    See: Poison control center - emergency number

  • The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may be admitted to the hospital and may receive:

    • Activated charcoal
    • Blood and urine tests
    • Breathing support (artificial respiration)
    • Chest x-ray
    • EKG (electrocardiogram, or heart tracing)
    • Intravenous (through the vein) fluids
    • Laxative
    • Medication (antidote) to reverse the effects of the poison
    • Tube through the mouth into the stomach to empty the stomach (gastric lavage)

    If there is a high level of acetaminophen in the blood, the patient will be given N-acetyl cysteine. Without this counteracting drug, called an antidote, deadly liver failure may occur.

  • Outlook (Prognosis)

    How well a patient does depends on the amount of medication swallowed and how quickly treatment was received. The faster a patient gets medical help, the better the chance for recovery.

    If an antidote can be given, recovery from an acute overdose often occurs within 24 - 48 hours. Recovery takes longer if the liver is affected.

  • Prevention

    Keep all medications in child-proof containers and out of reach of children. Read all medication labels and take only medications which have been prescribed for you.

Related Information

     

References

Doyon S. Opioids. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 167.

Hung OL, Nelson LS. Acetaminophen. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 171.

Bardsley CH. Opioids. In: Marx, JA, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, Pa: Saunders Elsevier: 2013:chap 162.

Hendrickson RG, McKeown NJ. Acetaminophen. In: Marx, JA, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, Pa: Saunders Elsevier; 2013:chap 148.

BACK TO TOP 

Review Date: 10/12/2013  

Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

adam.com

 
A.D.A.M. content is best viewed in IE9 or above, Fire Fox and Google Chrome browser.